- 4 replies
- 302 views
- 5 followings
Experience with different beta blockers/heart rate meds for Inappropriate Sinus Tachycardia?
Hi there! I'm a 26 year old female who suddenly had attacks of Inappropriate Sinus Tachycardia starting September of 2019. I would be sitting at my desk at work and for no reason, my heart rate would jump up to 140+ BPM. After multiple visits to the cardiologist, I was prescribed 25mg of Metoprolol Tartrate, twice a day. I started out taking the full amount but quickly realized it was making me exhausted and dizzy/out of it so I cut my dose in half and am now at 12.5mg, twice a day. Depending on the day, and whether or not I have something to drink, I'll take up to 50mg a day if my heart rate is going fast that day. However, I've noticed that I'm very lethargic, low motivation, feel like I'm blurred out from the world, and have gained at least 12 pounds over the past year (I'm 6'0" and 161 pounds right now - was 148 at the beginning of the year) - nothing I do to work out or eat healthier will take the weight off and I haven't changed my dieting/work out habits. Aside from that, I have a dull chest pain somewhat constantly and read that can also be a side effect of Metoprolol.
Anyways, I'm looking to switch to a different beta blocker/medication that will take my heart rate down and was wondering what drugs you all have had good experiences with?
alanw5147, November 23, 2020 9:03pm EST
Maybe take the extended release version which may keep a constant level in your blood so you're not all over the place?
Raindrop32, November 29, 2020 6:02pm EST
Hi, lhutton1325, I also have IST. I'm taking metoprolol XL (as alanw5147 suggested). I agree that the extended-release version might help keep your levels constant. I also had a little fatigue with metoprolol at the beginning, but it helps enough with my symptoms that I can deal with it. It doesn't sound as severe as the side effects you are experiencing. My cardiologist did warn me about low BP and depression, because those are common side effects.
My other suggestion is to return to your doctor and tell him or her all about the side effects you're having and how bothersome they are for you. There are other beta-blockers that might work better. Also, there is another medication called ivabradine (not a beta-blocker) which many doctors and patients say works well for this condition.
Last suggestion is to do whatever you can to modify your lifestyle so as to reduce your need for medication, and help your medication work better. Trial and error, and journal if needed, to identify your personal triggers. Some triggers your doctor has probably already told you about, some may be unique to you. Examples: Inadequate sleep, dehydration, caffeine, sugar, inadequate salt intake, certain types of exercise, hot or cold temperatures, changes in position, menstrual cycle, stress, etc. Some of these you can change and others you can't change, but at least if you're aware you can avoid doubling up on your triggers.
When you say, "whether or not I have something to drink" I assume you mean how hydrated you are with water? Because I hope your doc or pharmacist advised you not to have any alcohol becaue alcohol interacts with beta-blockers and worsens all the side effects you mentioned. Definitely stay hydrated.
lhutton1325, November 30, 2020 11:30am EST
Thank you both - I'm seeing my cardiologist today and will chat with him about all of these suggestions! Really appreciate your help! I'll post if I find out anything new.
Rickdev, December 6, 2020 10:23am EST
I am taking lancora ivabradine twice a day. I used to get palpitation after exercise which I never had before. My pressure was low so my doctor did not prescrive me beta blocker. This med made me feel good but after stopping it I having some issues. So, I went back to it. But I have activities intolerance now. I could do 10 times more than what I can do now.